Missouri, 2023Sleet in Missouri, January 30, 2023
January 30, 2023 · NWS LSX · 3 events in 3 counties and zones
Stronger and deeper lift developed with an afternoon event over portions of southeast Missouri on January 30th. Forecast soundings showed saturation in the DGZ with a shallow warm layer introduced.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stronger and deeper lift developed with an afternoon event over portions of southeast Missouri on January 30th. Forecast soundings showed saturation in the DGZ with a shallow warm layer introduced. This resulted in mostly snow and sleet with this event. Conditions deteriorated rapidly with dangerous conditions for travel, especially on the hilly terrain in the warned area. Up to an inch of sleet was reported across the warned area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 30, 2:13 PM CST, 17 minutes earlier.
Area forecast discussion, Jan 30, 2:13 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
213 PM CST Mon Jan 30 2023
.SHORT TERM... (Through Late Tuesday Night)
Issued at 202 PM CST Mon Jan 30 2023
The main event will be the round of snow and sleet across southeast
Missouri this afternoon into this evening. Conditions are expected
to deteriorate rapidly with conditions becoming dangerous for
travel, especially on hilly terrain.
The synoptic scale pattern brings attention to the strong surface
high in the central Plains that continues to pump cold, dry air into
the region from the north. A mid-level ridge extends from the
western Atlantic into the Gulf of Mexico. Between the two features,
southwesterly mid-level flow is advecting moisture northward over
top a cold surface layer while fragments of upper level vorticity
eject northeast ahead of a trough positioned over the southwest
CONUS.
Regional radar mosaics bring our focus to sections of southwest
MO, northeast AR, and northeast OK, where a solid band of
precipitation is being complimented by mid-level forcing at the
northern periphery of the mid-levle ridge. Earlier this morning,
activity exhibited convective potential with lightning reported
around OKC as surface temperatures were in the teens. While we
aren't expecting this to rise quite that magnitude, it gives some
hint at the potential with guidance showing mid-level lapse rates
between 6C and 7C as activity progresses west to east over
southern sections of the CWA.
Essentially all CAMs have jumped on board with the northward shift,
along with the GFS joining the group in the 12z run. Unfortunately,
the area being impacted is in a relative void for ensemble data
points, leaving some level of extrapolation to be done with regard
to QPF amounts. Soundings continue to show saturation and lift
through the DGZ with a much less aggressive warm layer than was
present over parts of the area yesterday. However, the minor
details may be unresolved and any minute changes can be the
difference between 2-4 inches of pure snow or one inch (plus) of
sleet/snow mix. Provided the pockets of 40 dBz returns and mid-
level lapse rates, brief periods of moderate to heavy sleet are
possible. Along with the continued northward trends in placement
of the band, higher QPF, and sleet potential, a winter storm
warning was issued with an advisory buffering the northern edge of
the warning. CAMs suggest most activity should move out between
03z and 05z this evening, leaving the 09z expiration as a buffer
should anything linger a bit longer. Impacts will extend into
Tuesday morning with such cold surface temperatures rendering some
treatment products to be less effective.
Outside the sleet/snow event, slight chances for precipitation
glance the southern counties again Tuesday afternoon. However,
trends are working in a drier direction with the strong surface
high shunting most active weather to the south. The key message
beyond tonight's event is cold and dry.
Maples
.LONG TERM... (Tuesday Night through Sunday)
Issued at 331 AM CST Mon Jan 30 2023
(Tuesday Night - Thursday)
We are still keeping an eye on what should be one last attempt of
wintry weather in our far southern counties late Wednesday/Wednesday
night as the closed low from the desert southwest opens up and moves
into the south-central Plains. Dry weather remains favored however
due to very dry low-level air in proximity to the surface high and
the expectation of a continued weakening of the midlevel shortwave
due to strongly confluent flow aloft over the mid-Mississippi
Valley.
In terms of temperatures, look for moderating values as the air mass
becomes more stagnant with time. Highs on Wednesday should break
above the freezing mark across the area, with mostly low to mid 40s
forecast by Thursday.
(Thursday Night - Sunday)
A continued dry pattern is forecast through next weekend as ensemble
guidance shows the bi-state area beneath northwest flow aloft. The
long-advertised anomalously cold air mass (850-hPa temps below -40C)
is on track to impact the northeast this weekend. Further southwest,
our area will be on the far southwestern fringe of this cold air. We
should see temperatures drop back (briefly) below normal on Friday
behind a surface cold front. However, moderating temperatures are
then forecast for the weekend as GEFS/EPS mean 850-hPa temperatures
climb into the 0 to +5C range.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1122 AM CST Mon Jan 30 2023
MVFR ceilings remain parked over metro terminals while KUIN and
central MO has improved to VFR. Northerly flow will persist
through the period with cloud bases lifting to VFR in the first
few hours of the period. VFR conditions are expected through the
remainder of the period with any active weather remaining well
south of the terminals.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 3 AM CST Tuesday for Crawford MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO.
Winter Storm Warning until 3 AM CST Tuesday for Iron MO-Madison
MO-Reynolds MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Jan 30, 11:30 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service St Louis MO
1130 AM CST Mon Jan 30 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311730-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1130 AM CST Mon Jan 30 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...This afternoon and tonight.
A wintry mix of snow and sleet is expected across parts of southeast
Missouri this afternoon into the evening. Up to one inch of snow and
sleet is possible with locally higher amounts. See the winter weather
advisory for more details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Maples
Sleet, Reynolds
- When
- January 30, 2:30 PM CST to 6:30 PM CST
- Where
- Reynolds forecast zone
- Reported by
- Social Media
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Up to six tenths of an inch of sleet was reported in Reynolds County.
Sleet, Iron
- When
- January 30, 2:30 PM CST to 6:30 PM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
Up to an inch of sleet was reported in Iron County.
Sleet, Madison
- When
- January 30, 2:30 PM CST to 7:30 PM CST
- Where
- Madison forecast zone
- Reported by
- Social Media
- Coordinates
- 37.478, -90.345 (the zone’s center; the record gives no point)
Up to an inch of sleet was reported in Madison County.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 30 to 31, 20234 deaths · 3 events
- Winter Storm and Cold in Texas, January 30 to 31, 20231 death · 45 injured · 32 events
- Winter Storm in Texas, January 30 to 31, 20231 death · 9 events
- Winter Weather in Texas, January 30, 20231 death · 4 events
- Winter Storm and Winter Weather in Kentucky, January 30 to 31, 20237 injured · 22 events
- Ice Storm in Tennessee, January 30 to 31, 2023$85,000 · 5 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 20234 injured · 6 events
- Winter Storm and Winter Weather in Missouri, January 30 to 31, 20233 injured · 11 events
- Extreme Cold in South Dakota, January 30, 202320 events
- Ice Storm and Winter Storm in Tennessee, January 30 to 31, 202320 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202317 events
- Winter Storm in Oklahoma, January 30 to 31, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078616, 1078617, 1078618.